Alert archive / Alabama / Red Flag Warnings in 2009

Red Flag Warning 15, NWS Birmingham, AL

March 21, 200939 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Mar 21, 2009, 3:43 AM CDT for 39 counties in Alabama. It took effect at Mar 21, 2009, 1:00 PM CDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2009, 3:43 AM CDT (08:43 UTC)
In effect from
Mar 21, 2009, 1:00 PM CDT
Expired
Mar 21, 2009, 12:47 PM CDT
In force
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3858 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 210843
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 AM CDT SAT MAR 21 2009

...DRY CONDITIONS EXPECTED ACROSS PORTIONS OF CENTRAL ALABAMA ON
SATURDAY...

ALZ017>021-024>029-035>038-041-043>050-212300-
/O.UPG.KBMX.FW.A.0010.090321T1700Z-090321T2300Z/
/O.NEW.KBMX.FW.W.0015.090321T1800Z-090321T2300Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY-
ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-AUTAUGA-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
343 AM CDT SAT MAR 21 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM CDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 6 PM CDT THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITY VALUES ARE FORECAST TO DROP TO NEAR OR JUST BELOW 25
PERCENT FOR SEVERAL HOURS SATURDAY AFTERNOON AS A DRY AIRMASS
CONTINUES TO DOMINATE OVER THE SOUTHEAST. OUTDOOR BURNING IS
HIGHLY DISCOURAGED SATURDAY AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$

ALZ011>015-022-023-030>034-039-040-042-212300-
/O.NEW.KBMX.FW.W.0015.090321T1800Z-090321T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-TUSCALOOSA-SUMTER-
GREENE-HALE-PERRY-BIBB-MARENGO-DALLAS-LOWNDES-
343 AM CDT SAT MAR 21 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM CDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 6 PM CDT THIS
AFTERNOON. 

RELATIVE HUMIDITY VALUES ARE FORECAST TO DROP TO NEAR OR JUST BELOW 25
PERCENT FOR SEVERAL HOURS SATURDAY AFTERNOON AS A DRY AIRMASS
CONTINUES TO DOMINATE OVER THE SOUTHEAST. OUTDOOR BURNING IS
HIGHLY DISCOURAGED SATURDAY AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$
1 follow-up statement
000 
WWUS84 KBMX 211747
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1247 PM CDT SAT MAR 21 2009

...THE RED FLAG WARING HAS BEEN CANCELLED...

ALZ011>015-017>050-211900-
/O.CAN.KBMX.FW.W.0015.090321T1800Z-090321T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1247 PM CDT SAT MAR 21 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE RED
FLAG WARNING. 

RELATIVE HUMIDITIES ARE NO LONGER EXPECTED TO MEET RED FLAG
CRITERIA. A FEW AREAS WILL SEE AFTERNOON VALUES DROP TO OR BELOW
25 PERCENT...BUT THE DURATION WILL BE LESS THAN FOUR HOURS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Mar 21, 3:18 AM CDT, 25 minutes earlier.

Area forecast discussion, Mar 21, 3:18 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 AM CDT SAT MAR 21 2009

.DISCUSSION...

ITS SAFE TO SAY THAT YOU SHOULD GET OUT AND ENJOY THE WEEKEND AS
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE PATTERN. TEMPS SHOULD
CONTINUE WARMING THROUGH SUNDAY AND...REALLY...INTO MUCH OF THE
FIRST HALF OF THE WORK WEEK. CHANGES ARE ON THE WAY...HOWEVER...AS
TO FIRST BE NOTICED BY THE WINDS BEGINNING TO SHIFT OUT OF THE
SOUTH ON MONDAY PUMPING GULF MOISTURE INTO CENTRAL ALABAMA. THIS
IS IN RESPONSE TO THE DOMINATING HIGH PRESSURE RIDGE WEDGING
EASTWARD OVER THE MID ATLANTIC STATES AND EVENTUALLY INTO THE
ATLANTIC. THIS IS THE INTERESTING SETUP AS IT WILL ALLOW A LARGE
SCALE TROF TO BEGIN DEVELOPING OVER THE CENTRAL ROCKIES AND PLAIN
STATES.

THIS SETUP WILL BRING AN INITIAL ROUND OF SHOWERS AND
THUNDERSTORMS TO THE SOUTHEAST IN THE FORM OF A COLD FRONT. RIGHT
NOW THINKING IS COLD FRONT WILL WILL BE WEAKENING DYNAMICALLY
SPEAKING BY WEDNESDAY AND THURSDAY AS THE UPPER LEVEL SUPPORT
LIFTS JUST WEST OF THE GREAT LAKES. HOWEVER...DEEP LAYER MOISTURE
WILL SETUP OVER THE AREA KEEPING MODERATE TO EVEN A FEW ROUNDS OF
HEAVY RAIN OVER THE SOUTHEAST WEDNESDAY AND THURSDAY. THE SURFACE COLD
FRONTAL BOUNDARY WILL BEGIN TO STALL OUT...BEST GUESS RIGHT NOW
OVER THE SOUTHERN HALF OF THE STATE.

AS THE RIDGE BLOCKING PATTERN HOLDS STRONG OVER THE ATLANTIC
STATES...ROUND TWO WILL COME TOWARDS THE END OF THE WEEK AS
ANOTHER MID LEVEL TROF DIVES SOUTH FRIDAY AND SATURDAY. THIS SYSTEM
LOOKS TO CONTAIN A MUCH BETTER DYNAMICAL FIELD FOR THE SOUTHEAST
AND DEFINITELY HAS MY ATTENTION FOR THE PROSPECTS OF SEVERE
WEATHER. AS THE TROF AXIS SWINGS THROUGH THE AREA...OR JUST NORTH
OF THE AREA...MID LEVEL DRY AIR AND COOLER TEMPS ALOFT WILL
ACCOMPANY THE SECOND COLD FRONT. IT ALSO ATTEMPTS TO LIFT THE OLD
STALLED FRONTAL BOUNDARY NORTH AS A WARM FRONT. SO WE HAVE THE
POTENTIAL TO SPEND FRIDAY IN A WARM SECTOR SCENARIO. WITH THE
STRONG DYNAMICS IN PLAY AND THE ACCOMPANYING JET STRUCTURE ALL
FORMS OF SEVERE WEATHER COULD BE IN PLAY...SO IT BEARS A WATCHFUL EYE.

AS MENTIONED...THIS SETUP IS CURRENT THINKING...HOWEVER...THERE
ARE SOME CONCERNS AS FAR AS TIMING AND STRENGTH OF INDIVIDUAL
EVENTS TO TAKE PLACE THURSDAY THROUGH SATURDAY. THE OVERALL
PATTERN LOOKS VERY CONSISTENT IN THE GFS...EURO...AND ENSEMBLE
MEMBERS. THE DISCREPANCIES IN THE OPERATIONAL GUIDANCE AND
ENSEMBLES ARE SUBTLE IN THE DETAILS AS SOME MEMBERS LIFT THE
BETTER DYNAMICS FURTHER NORTH AND THERE ARE SOME MINOR TIMING
ISSUES...BUT THIS IS TO BE EXPECTED NEARLY 7 DAYS OUT.

17/KLAWS

&&

.AVIATION...06Z TAF DISCUSSION.

NO OPERATIONAL ISSUES ACROSS CENTRAL ALABAMA TAF SITES THROUGH NEXT
24 HOURS.  VFR CONDITIONS...WITH WINDS AT OR BELOW 7 KNOTS FOR THE
DURATION.

/61/

&&

.FIRE WEATHER...

THE DRY AIRMASS WILL REMAIN IN PLACE THIS AFTERNOON AS RELATIVE
HUMIDITY VALUES WILL DROP AROUND OR JUST BELOW 25 PERCENT FOR
SEVERAL HOURS THIS AFTERNOON. OUTDOOR BURNING IS HIGHLY
DISCOURAGED ACROSS CENTRAL ALABAMA.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  38  68  40  70 /   0   0   0   0   0
ANNISTON    68  43  70  44  71 /   0   0   0   0   0
BIRMINGHAM  68  45  70  47  71 /   0   0   0   0   0
TUSCALOOSA  71  48  71  47  73 /   0   0  10   0   0
CALERA      69  44  69  46  71 /   0   0   0   0   0
AUBURN      66  41  68  45  69 /   0   0   0   0   0
MONTGOMERY  71  46  72  45  74 /   0   0   0   0   0
TROY        70  45  71  43  74 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

17/61
Hazardous weather outlook, Mar 20, 6:44 PM CDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT FRI MAR 20 2009

ALZ011>015-017>050-212330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
644 PM CDT FRI MAR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A HIGH FIRE DANGER ACROSS THE EASTERN HALF OF CENTRAL
ALABAMA SATURDAY AFTERNOON.

A STORM SYSTEM WILL APPROACH THE AREA WEDNESDAY AND THURSDAY AND MAY
PRODUCE A FEW STRONG THUNDERSTORMS. TIMING AND INTENSITY OF THIS
SYSTEM REMAIN UNCERTAIN AND WILL BE ADJUSTED WITH FUTURE FORECASTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.